Moyamoya disease in which pentazocine treatment caused cerebral infarction.

Yoshinori Matsuoka, Makoto Hashizume

Research output: Contribution to journalArticle

Abstract

A 37-year-old man was admitted to hospital for treatment of perineum damage and haematoma in the scrotum. His consciousness deteriorated after two intramuscular injections of pentazocine 15 mg. Faint low signals in the left putamin to frontal island and frontal lobe and obnubilation of the corticomedullary junction were apparent on head CT, which led to suspicion of cerebral infarction. MR angiography showed bilateral obstruction of the middle cerebral artery and moyamoya disease was diagnosed. Treatment with edaravone, argatroban and heparin was ineffective for opening the middle cerebral artery and serious after effects occurred. This case suggests that cerebrovascular accident should be suspected in a young patient with disturbance of consciousness but stable breathing and circulation, particularly if previous drug treatment has affected brain circulation. Moyamoya disease should be suspected based on medical or family history. In such a case, MR angiography is required for early diagnosis to facilitate treatment by re-establishment of blood circulation.

Original languageEnglish
JournalBMJ case reports
Volume2010
Publication statusPublished - 2010

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this